Flash Flood, Chester
- When
- August 9, 4:06 PM EST to 5:40 PM EST
- Where
- Chester County, Southeast Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused flooding of smaller streams in Chester County near the Delaware County border. Doppler Radar storm total estimates reached between 3 and 4 inches in Westtown, Willistown and Thornbury Townships.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain caused flooding of smaller streams in Chester County near the Delaware County border. Doppler Radar storm total estimates reached between 3 and 4 inches in Westtown, Willistown and Thornbury Townships. The Valley Creek in Valley Forge was above its 7 foot flood stage from 506 p.m. EDT through 545 p.m. EDT on the 9th. It crested at 7.19 feet at 515 p.m. EDT. The storm total in West Chester was 2.52 inches and Valley Forge 2.13 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 1:13 PM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION COR FOR SCA NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 213 PM EDT SAT AUG 9 2003 ISSUED THE FLOOD WATCH IN PRVS UPDATE BASED ON PCPN MOVING UP FROM THE S AND ALSO DVLPG CNVCN. MODELS SHOW AN ORGANIZED AREA OF DIFLUENCE ALFT LINED UP WITH THE R/R QUADRANT OF A JET LIFTING OUT TO THE N. THIS SHOULD HELP ENHANCE THE RAIN THIS EVENING. COMBINE THE ABOVE WITH HIGH PCP WATER AND RW/TRW THAT HAVE BEEN VERY EFFICIENT AT DVLPG TORRENTIAL RAINS...THE FFA LOOKS REASONABLE. LATE TNGT...THE UPPER SUPPORT DIMINISHES AND A DIURNAL TREND TO DIMINISH THE PCPN SHOULD OCCUR. THEN SUNDAY AND SUN NIGHT...THERE ARE NO OBVIOUS DYNAMICS BUT THE DIURNAL TREND OF DVLPG CNVCTN SHOULD CONTINUE. MONDAY...THE AIRMASS IS NOT QUITE AS WET AND FLOW BECOMES MORE SW...SO ALTHOUGH THERE IS STILL THE CHC OF RW/TRW...THE POPS ARE NOT QUITE AS HIGH. LONGER RANGE...A FRONT MOVES THROUGH TUE AS A HIGH BUILDS ACROSS TO THE NORTH. THEN THE UPPER RIDGE BUILDS. WED THROUGH SAT LOOK DRY BUT BY THE END OF THE WEEK...TEMPS RETURN TO ABOVE NORMAL READINGS. FCSTID = 9 MPO 67 80 65 80 / 70 60 40 40 ABE 70 84 68 85 / 90 60 40 40 RDG 70 84 68 85 / 90 60 40 40 PHL 73 86 74 88 / 100 40 40 40 12N 69 81 66 81 / 90 70 40 40 SMQ 71 86 71 87 / 100 60 40 40 TTN 71 86 72 87 / 100 50 40 40 MIV 72 85 72 88 / 100 40 40 40 ACY 72 78 72 83 / 90 40 40 40 ILG 72 86 73 88 / 100 50 40 40 DOV 72 86 72 89 / 100 40 40 40 GED 72 86 72 89 / 70 40 40 40 ESN 72 82 73 87 / 70 40 40 40 .PHI... DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001. MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008. NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010... NJZ012>013...NJZ015>019. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ054>055...PAZ060>062... PAZ067>071. MARINE...SCA N OF LITTLE EGG INLET. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 554 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME... ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1123 AM EDT SAT AUG 9 2003 ...LOCALLY HEAVY RAINFALL THIS AFTERNOON AND INTO TONIGHT... A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE EAST WILL ALLOW FOR A CONTINUATION OF HUMID AND UNSETTLED WEATHER. AS DISTURBANCES MOVE ACROSS THE REGION...THEY WILL INTERACT WITH THE HUMID AIRMASS TO PRODUCE SHOWERS AND SOME THUNDERSTORMS. WITH THE ABUNDANCE OF MOISTURE STILL IN PLACE...AND THE FAIRLY LIGHT WINDS ALOFT...MORE LOCALLY HEAVY RAINS WILL OCCUR THIS AFTERNOON AND INTO TONIGHT FROM THE SHOWERS AND STORMS THAT DEVELOP. ANY HEAVIER SHOWERS AND THUNDERSTORMS WILL BE ACCOMPANIED BY RAINFALL RATES OF NEARLY 2 INCHES PER HOUR. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME CAN EASILY RESULT IN SOME FLOODING OF POOR DRAINAGE AREAS...ALONG WITH PONDING OF WATER ON ROADWAYS. FOR AREAS THAT HAVE SEEN HEAVY RAINFALL THIS PAST WEEK...ANY ADDITIONAL HEAVY DOWNPOURS CAN RESULT IN SOME FLOODING OF CREEKS AND STREAMS. BE ALERT IF TRAVELING FOR QUICK CHANGES IN THE WEATHER CONDITIONS. HEAVY DOWNPOURS WILL GREATLY REDUCE VISIBILITIES...THEREFORE ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN DRIVING THROUGH HEAVY DOWNPOURS. IF AN AREA BECOMES COVERED BY WATER...DO NOT DRIVE OR WALK THROUGH IT AS THE WATER MAY BE DEEPER THAN YOU THINK. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS). GORSE
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337182.